Indiana, 2018

Damaging Winds in Indiana, June 1, 2018

June 1, 2018 · NWS IND · 6 events in 5 counties and zones

Scattered thunderstorms developed across portions of central Indiana during the afternoon hours of June 1st. As these storms pushed generally south or south-southeast, a few of them downed trees, limbs, power lines across locations south of Interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed across portions of central Indiana during the afternoon hours of June 1st. As these storms pushed generally south or south-southeast, a few of them downed trees, limbs, power lines across locations south of Interstate 70. One of the strong thunderstorms moved across Monroe Lake and a 26-year-old man that was swimming in the lake drowned as the wind and the rain kicked up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 4:00 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 1, 4:00 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
500 PM EDT Fri Jun 1 2018

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Fri Jun 1 2018

A diffuse cold front will pass south through the area during the
afternoon and evening hours today. Another frontal system is
expected to affect the area around Saturday night into Sunday. High
pressure is expected over the area for most of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Fri Jun 1 2018

Diffuse frontal boundary currently over the northern and central
zones, while an enhanced lake breeze front is dropping south towards
the far northwest zones. Isolated to scattered convection developing
near both these boundaries. Expecting some increase in convection as
the afternoon goes by with continued heating in a moderately
unstable environment.

Short term model data suggests the diffuse cold front will pass off
to the south of the forecast area around 020100Z-020200Z. Will keep
some chance PoPs along and ahead of the boundary as it drifts south
for the rest of the afternoon and early evening hours. Will cut off
the PoPs this evening as the front passes off to the south.

The rest of the night should be dry as a more stable air mass
advects in from the north.

Low level thicknesses generally support the GFS MOS lows tonight, so
little if any adjustments planned.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 240 PM EDT Fri Jun 1 2018

Dry conditions expected on Saturday as surface high pressure noses
into the area from the north. There will probably be increasing high
level cloud during the afternoon hours, as well as some diurnal
cloud.

Model data suggest an upper trough will drop southeast from the
northern Plains into the Midwest by Sunday. There is some organized
lift that may be associated with this feature, but 850mb flow
doesn't look all that impressive. Will put some PoPs in the forecast
for Saturday night into Sunday to cover this feature.

In the wake of this trough, a northwest flow will gradually advect a
more stable air mass into the area. Will go dry for Sunday night and
Monday.

Progged low level thicknesses suggest the GFS MOS highs for Saturday
look a little warm, and the lows Sunday night look a little cool.
Will make some adjustments to the guidance at those times. The
remaining periods look OK the remaining Remainder of periods look OK
for now.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 229 PM EDT Fri Jun 1 2018

ECMWF suggests a quick moving short wave aloft drifting SW of the
forecast area on Tuesday Night and into Wednesday before NW flow
and Ridging builds aloft through Thursday. This should keep dry
weather in place across Central Indiana next work week along with
cooler air amid NW flow.

Forecast builder suggests some pops on Thursday through
Friday...but confidence in this is low as the ECMWF suggest
ridging aloft and a lack of upper support. Thus some low chance
pops will be included on Thursday and Friday per the builder and
due the changeability of later model runs.

&&

.AVIATION /Discussion for the 012100z Tafs/...

Issued at 500 PM EDT Fri Jun 1 2018

Updated KIND to keep VCTS in until 00z based on satellite and radar
loops showing ongoing convection. Previous discussion follows...

Mainly VFR Conditions are expected this TAF Period. Radar shows
lake breeze enhanced showers/storms NW of the forecast area
progressing southeast. Furthermore...over the next few hours
forecast soundings show conditions favorable for diurnal
convection. Thus have included VCTS mention through the afternoon
as scattered showers and isolated storms across the area are
expected to develop. Should any TSRA strike a TAF site...brief
MVFR or IFR conditions will be possible.

After heating is lost this evening...high pressure and subsidence
is expected to build across Central Indiana...leading to VFR
conditions and only some high passing CI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/CP
Hazardous weather outlook, Jun 1, 3:22 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
422 PM EDT Fri Jun 1 2018

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
422 PM EDT Fri Jun 1 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Widely scattered thunderstorm activity is expected into the
early evening hours. Severe storms are not expected at this time.

Hazards: Cloud to ground lightning, gusty winds in and near
thunderstorms, small hail, and brief heavy rainfall.

Timing: Thunderstorms activity possible through 1000 PM EDT.

Discussion: A diffuse cold front is expected to drift south through
the area during the late afternoon and early evening hours. Widely
scattered thunderstorms are possible near the frontal zone. The
thunderstorm threat is expected to end later this evening as the
front pushes off to the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible Saturday night into
Sunday. Severe storms are not expected at this time.

Discussion: Low pressure and an associated frontal boundary will
track across the area late Saturday night into Sunday with showers
and embedded thunderstorms. Dry conditions are expected through the
early and middle parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 1, 4:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
508 PM EDT FRI JUN 1 2018

INZ057-065-012200-
Rush IN-Decatur IN-
508 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH AND DECATUR
COUNTIES UNTIL 600 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 14 miles southeast of Shelbyville, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Adams, Milford, St. Paul, Milroy, Millhousen, Newpoint,
Letts, Sandusky and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3915 8554 3935 8564 3935 8563 3948 8563
      3953 8548 3927 8530
TIME...MOT...LOC 2108Z 335DEG 14KT 3942 8554

CP

The radar

The Indianapolis radar (KIND), 69 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
June 1, 4:08 PM EST
Where
Decatur County, 1.27 mi WSW of Downeyville
Measured
48 kt (55 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
39.410, -85.570

Power lines were downed in this location due to strong thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
June 1, 4:16 PM EST
Where
Shelby County, 2.89 mi NNW of Smithland
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.510, -85.864

Trees and power lines were downed due to damaging thunderstorm wind gusts. There was also some structural damage to a barn, with some of the debris from the barn laying on three vehicles.

Thunderstorm Wind, Decatur

When
June 1, 4:35 PM EST
Where
Decatur County, 1.38 mi S of Greensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.310, -85.480

Trees were reported to be down across a road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
June 1, 6:12 PM EST
Where
Bartholomew County, 3.29 mi SSW of Columbus Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.105, -85.948

Trees, one foot in diameter, were downed in the median of Interstate 65 near mile marker 59 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Brown

When
June 1, 6:30 PM EST
Where
Brown County, 1.08 mi W of Belmont
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
39.153, -86.370

A six-inch diameter tree limb was blown down near the Monroe-Brown County line at State Road 46 due to strong thunderstorm wind gusts. A 40 mph wind gust accompanied this activity.

Thunderstorm Wind, Monroe

When
June 1, 6:30 PM EST to 6:32 PM EST
Where
Monroe County, 0.35 mi SW of Payne
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.076, -86.424

WTHR-13 reported that Indiana Conservation officers found the body of 26-year-old man around 7:30pm Sunday the 3rd while searching Monroe Lake with side scan sonar equipment. He was in about 15 feet of water near the area where he had been swimming from his boat.

An Indiana Department of Natural Resources spokesperson said the man was swimming off a pontoon he rented with three friends when he disappeared Friday evening as a thunderstorm with strong winds passed overhead.

Friends say the man was a good swimmer, which might have been why he went into the water without a life jacket. When a storm suddenly kicked up out on the lake though, it was too much for him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Monroe2018-06-0126MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762826, 762827, 762828, 762829, 762830, 769097.